Michigan, 2013Winter Weather in Michigan, December 19 to 20, 2013
December 19 to 20, 2013 · NWS MQT · 2 events in 2 counties and zones
A north flow of colder air across Lake Superior brought moderate lake effect snow to portions of Baraga and Marquette counties from the 19th into the 20th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A north flow of colder air across Lake Superior brought moderate lake effect snow to portions of Baraga and Marquette counties from the 19th into the 20th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 19, 6:41 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Dec 19, 6:41 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
641 AM EST THU DEC 19 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 452 AM EST THU DEC 19 2013
A 1005MB LOW PRESSURE OVER EASTERN LAKE SUPERIOR CONTINUES TO
QUICKLY SLIDE EAST THIS MORNING...AS AN ASSOCIATED 925/850MB TROUGH
EXITS THE UPPER GREAT LAKES REGION. THIS QUICK DEPARTURE HAS LED TO
WINDS TURNING TO THE NORTHWEST OVER THE WESTERN LAKE AND AN AREA OF
MVFR CLOUDS (PICKED UP WELL IN THE RH FIELDS OF THE RAP ANALYSIS)
DROPPING SOUTHEAST ACROSS WESTERN AND NORTH CENTRAL UPPER MICHIGAN.
CEILINGS HAVE BEEN LOWERING FAIRLY STEADILY AT KCMX OVER THE LAST
COUPLE OF HOURS AND WITH THE RAP INDICATING 925MB TEMPS FALLING TO
-10C OVER WESTERN LAKE SUPERIOR...HAVE BEEN SEEING INDICATIONS ON
SATELLITE THAT LAKE EFFECT CLOUDS HAVE BEEN DEVELOPING. HAVEN/T
SEEN ANY PRECIPITATION NOTED AT CMX OR ON WEBCAMS OVER THE
KEWEENAW...BUT WOULD EXPECT LIGHT SNOW OR FREEZING DRIZZLE TO START
SHORTLY.
FOR TODAY...WITH THE LOW SLIDING EAST EARLY THIS MORNING AND THE
MAIN SHORTWAVE TO THE NORTHWEST OF LAKE SUPERIOR JUST BRUSHING THE
NORTHERN PART OF THE LAKE...THERE APPEARS TO BE LITTLE SYNOPTIC
FORCING ACROSS THE AREA FOR MUCH OF THE DAY. OTHER THAN THE
POTENTIAL FOR A BRIEF STRONGER SHOWERS MOVING ACROSS EASTERN LAKE
SUPERIOR WITH THE FRONT AND WIND SHIFT TO THE NORTHWEST.
OTHERWISE...THE COLDER AIR DROPPING SOUTHEAST ACROSS LAKE SUPERIOR
(925MB TEMPS FALLING TO -13C BY 00Z FRIDAY) WILL LEAD TO AN INCREASE
IN LIGHT LAKE EFFECT PRECIPITATION THIS MORNING. WITH A HIGH
PRESSURE RIDGE LOCATED JUST TO THE NORTH OF LAKE SUPERIOR TODAY
WILL LEAD TO WINDS VEERING TO THE NORTH-NORTHEAST THROUGH THE DAY.
THIS ANTI-CYCLONIC FLOW ACROSS THE LAKE WON/T BE TOO FAVORABLE FOR
LAKE EFFECT...WHICH WILL COMBINE WITH THE STRONG POCKET OF DRY
AIR ABOVE 850MB (INVERSION HEIGHTS AROUND 4KFT) ASSOCIATED WITH THE
HIGH TO KEEP ANY PRECIPITATION LIGHT. THERE IS SOME CONCERN ON SOME
FREEZING DRIZZLE MIXING WITH THE SNOW FOR THE FIRST PART OF THE
MORNING NEAR LAKE SUPERIOR AND HAVE TRIED TO FOLLOW THE TIMING OF
THE 925MB AROUND -9/-10C TO MARK THE TRANSITION TO ALL SNOW THIS
MORNING. AS FOR AMOUNTS...THINK A DUSTING TO AN INCH SEEMS
REASONABLE...WITH THE MOST IN THE FAVORED NORTH-NORTHEAST UPSLOPE
LOCATIONS OF NORTH CENTRAL UPPER MICHIGAN.
FOR TONIGHT...A QUICK MOVING DISTURBANCE WILL MOVE ACROSS UPPER
MICHIGAN IN THE WESTERLY FLOW ALOFT. IN ADDITIONS TO THE
SHORTWAVE...THE UPPER GREAT LAKES REGION WILL BE UNDER THE
FAVORABLE RIGHT REAR OF A 160KT UPPER JET AND PROVIDE DECENT
SUPPORT ALOFT FOR A SWATH OF SNOW TO MOVE ACROSS THE CWA. AT THE
SURFACE...A WEAK INVERTED TROUGH DOES LOOK TO DEVELOP OVER CENTRAL
UPPER MICHIGAN...WITH WILL HELP KEEP THE LOW LEVEL (950-900MB) FLOW
FOCUSED OVER NORTH CENTRAL UPPER MICHIGAN TO PROVIDE LAKE
ENHANCEMENT. MODELS HAVE BEEN FAIRLY CONSISTENT ON THE SWATH OF
SNOW/QPF MOVING EAST ACROSS THE CWA AROUND MID EVENING AND THEN
QUICKLY DEPARTION ABOUT HALFWAY THROUGH THE OVERNIGHT HOURS.
A GENERAL CONSENSUS IS FOR 0.1-0.15IN OF QPF MOVING ACROSS
CENTRAL/SOUTHERN UPPER MICHIGAN TONIGHT (ONLY 0.05-0.10 OVER THE
KEWEENAW) AND HAVE FOLLOWED THAT FOR THE SYNOPTIC QPF. ONE ITEM TO
NOTE IS THAT THAT DRY POCKET OF AIR BETWEEN 850-700MB WILL NEED TO
BE OVERCOME BEFORE THE SNOW CAN START. FORTUNATELY...THE FLOW IN
THAT LAYER IS FAIRLY LIGHT AND SHOULD ALLOW IT TO QUICKLY MOISTEN.
THEN...WITH THAT FAVORABLE NORTHEAST UPSLOPE AND LAKE ENHANCED
FLOW...ADJUSTED VALUES UP OVER THE HIGHER TERRAIN OF THE NORTH
CENTRAL U.P. FROM THE HURON MOUNTAINS THROUGH NEGAUNEE/GWINN. THE
TRICKY PART IN THE FORECAST COMES FROM PINNING DOWN SNOW RATIOS.
WITH MUCH OF THE BROAD MID LEVEL FGEN FOCUSED WITHIN THE
DGZ...WOULD EXPECT THERE TO BE A 3-4HR PERIOD OF SNOW RATIOS AROUND
20-1 BEFORE A DOWNWARD TREND ONCE THE BETTER FORCING DEPARTS. COBB
OUTPUT AWAY FROM THE LAKE ENHANCEMENT SUPPORTS THAT IDEA AND WITH
THAT DGZ LAYER BEING FAIRLY ISOTHERMAL...HAVE CONTINUED THOSE
RATIOS IN THE FORECAST. IN THE LAKE ENHANCEMENT AREA...THERE ARE
HINTS OF BETTER FORCING BELOW THE DGZ THAT COULD LEAD TO SLIGHTLY
LOWER RATIOS...BUT WONDERING IF THAT MAY BE A TOUCH TOO LOW AS IT
BEING ABOUT 1KFT HIGHER IT WOULD BE IN THE DGZ. THUS...OPTED TO
KEEP THE HIGHER RATIOS IN THE LAKE/TERRAIN ENHANCED AREAS TOO. THIS
LEADS TO A WIDESPREAD 1-3 INCH SNOWFALL FOR MUCH OF UPPER
MICHIGAN...WITH SOME LOCALLY HIGHER AMOUNTS IN THE NORTH CENTRAL.
DEBATED AN ADVISORY FOR MARQUETTE COUNTY FOR AN AVERAGE MORE LIKE
2-4INCHES...BUT OPTED TO DO AN SPS FOR THE ENTIRE CWA INSTEAD.
THERE WERE 2 MAIN REASONS FOR NOT GOING WITH AN ADVISORY.
ONE...SINCE THE MAIN SNOW WILL LIKELY FALL BETWEEN 10PM AND
3AM...THE IMPACTS ON THE POPULATION WILL BE LOWER AND THERE SHOULD
STILL BE ENOUGH TIME TO TREAT THE ROADS BEFORE THE MORNING COMMUTE.
THE SECOND IS A COMBINATION ON UNCERTAINTY WITH SNOW RATIOS AND QPF
AMOUNTS...WHICH BEING OFF BY A COUPLE HUNDREDTHS AT 20 TO 1 COULD
QUICKLY LOWER AMOUNTS. GOING FORECAST WAS FAIRLY SIMILAR TO THE 00Z
NAM AND LOCAL WRF-ARW RUNS...BUT THE 06Z NAM THAT JUST ARRIVED HAS
DROPPED QPF AMOUNTS IN THE ENHANCED AREAS BY 0.07IN. THUS...FELT
HOLDING OFF ON A BORDERLINE ADVISORY WAS WARRANTED AND WILL PASS
CONCERNS TO DAYSHIFT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 452 AM EST THU DEC 19 2013
ANY REMAINING MOISTURE AND LIFT RAPIDLY MOVES SOUTH AND EAST ON
FRIDAY MORNING AS A WEAK RIDGE AXIS BUILDS ACROSS LAKE SUPERIOR.
THIS SHOULD ALLOW ANY SNOW SHOWERS OFF THE LAKE TO END QUICKLY IN
THE MORNING. THERE IS A HINT OF LINGERING DEEP MOISTURE ACROSS FAR
SOUTHERN UPPER MI FRI IN THE DEFORMATION ZONE...WITH THE NAM AND
ECMWF SHOWING WEAK MID-LEVEL Q-VECTOR CONVERGENCE THROUGH THE DAY.
HOWEVER...WITH LACK OF SIGNIFICANT LOW LEVEL LIFT AND FAIRLY STRONG
CONFLUENCE ALOFT...WILL LIMIT ANY POPS TO JUST SLIGHT CHANCE ON
FRIDAY ACROSS THE FAR SOUTH.
ON FRIDAY NIGHT INTO SATURDAY...ANOTHER WEAK UPPER TROUGH ROTATES
THROUGH THE AREA. WITH REMAINING MOISTURE ACROSS THE FAR SOUTH FRI
NIGHT...WILL MAINTAIN LOW CHANCE POPS MAINLY IN MENOMINEE COUNTY BUT
AGAIN THE LIFT IS MINIMAL AT BEST. THE NAM SEEMS TO BE AN OUTLIER IN
DEVELOPING A WEAK AREA OF LOW PRESSURE ALONG THE FRONT OVER LAKE
SUPERIOR AND KEEPING IT NEARLY STATIONARY THROUGH SATURDAY BEFORE
MERGING WITH THE DEVELOPING LOW OVER THE SOUTHERN PLAINS SATURDAY
NIGHT. IN FACT...THE NAM ACTUALLY SHOWS ON LAKE MICHIGAN LAKE EFFECT
DEVELOPING IN SCHOOLCRAFT AND DELTA COUNTIES SATURDAY DUE TO THE
SOUTHERLY FLOW AHEAD OF THE LOW. MEANWHILE...THE ECMWF AND THE GFS
SUGGEST A WEAK OPEN WAVE AT BEST WITH MUCH LESS MOISTURE AND LITTLE
IF ANY QPF ON SATURDAY. GIVEN THE WEAK DYNAMICS AT BEST AND THAT THE
NAM IS THE OUTLIER...WILL GENERALLY FOLLOW THE ECMWF SOLUTION AND
KEEP LIMIT ANY POPS TO SLIGHT CHANCE FOR SATURDAY.
FOR THE SOUTHERN STREAM SYSTEM SAT NIGHT INTO SUNDAY NIGHT MOVING
THROUGH THE SOUTHERN GREAT LAKES...THE 18/12Z RUNS STARTED TO TREND
NORTH AND WEST WITH THE LOW. THE 19/00Z RUNS HAVE GENERALLY
CONTINUED THIS TREND WITH THE 19/00Z ECMWF SHIFTING EVEN FURTHER
NORTH AND WEST. WITH THE SYSTEM CLOSING OFF OVER THE SOUTHWESTERN
STATES...WOULD EXPECT THAT THE SYSTEM OVERALL WILL EJECT OUT INTO
THE PLAINS A LITTLE SLOWER THAN THE MODELS SUGGEST. THIS WOULD ALLOW
THE NORTHERN STREAM ENERGY TO POTENTIALLY PHASE WITH THE SOUTHERN
STREAM ENERGY FURTHER NORTH AND WEST...CAUSING THE LOW TO ALSO TRACK
A LITTLE FURTHER NORTH/WEST. AS SUCH...HAVE OPTED TO BRING LIKELY
POPS ACROSS THE ENTIRE EAST HALF OF UPPER MICHIGAN ON SUNDAY/SUNDAY
NIGHT AND RAISE POPS TO NEAR CATEGORICAL IN NORTH CENTRAL UPPER MI.
THIS TYPE OF TRACK WOULD ALLOW FOR A SETUP FOR DECENT LAKE
ENHANCEMENT IN THOSE AREAS FAVORED BY NORTHERLY WINDS WITH PLENTY
OFF DEEP MOISTURE AND AT LEAST SOME SYNOPTIC LIFT IN THE DEFORMATION
ZONE. DO NOT WANT TO TOTALLY BUY OFF ON THE LATEST ECMWF YET AS IT
IS STILL BY FAR THE FURTHEST N AND W...BUT THERE CERTAINLY EXISTS A
POSSIBILITY OF PLOWABLE SNOWFALL FOR MUCH OF THE EASTERN HALF /OR
PERHAPS THE ENTIRE CWFA/ SUNDAY...AND PERHAPS A SIGNIFICANT SNOW FOR
THE FAVORABLE LAKE ENHANCED AREAS. BOTTOM LINE THOUGH...THERE IS
STILL A GREAT AMOUNT OF UNCERTAINTY SO STAY TUNED...
OTHERWISE...BEHIND THIS SYSTEM THE WEATHER QUIETS DOWN WITH A BROAD
LONG WAVE TROUGH SETTLING ACROSS NORTH AMERICA. EXPECT SOME LAKE
EFFECT MONDAY AS THE MAIN SHORT WAVE TROUGH PASSES THROUGH WITH
LINGERING MOISTURE AND 850MB TEMPS AROUND -20C. HOWEVER...THE SFC
RIDGE QUICKLY BUILDS IN BY TUE MORNING WHICH SHOULD END ANY LES.
COULD BE QUITE A COLD MORNING ON CHRISTMAS EVE MORNING WITH THE
RIDGE OVERHEAD AND CLEARING SKIES. WILL GO WITH TEMPS WELL BELOW
ZERO FOR MOST INTERIOR LOCATIONS. MAY BE ONE OF THOSE -20F MORNINGS
IN THE NORMALLY COLDER SPOTS IF IT STAYS CLEAR AND CALM. SOME LIGHT
SNOW IS POSSIBLE LATER ON CHRISTMAS EVE INTO CHRISTMAS DAY AS THE
FRONTAL SYSTEM MOVES INTO THE AREA ASSOCIATED WITH A FAIRLY POTENT
LOOKING SHORT WAVE TROUGH...BUT DETAILS ARE TOUGH TO PIN DOWN. TEMPS
IN THE EXTENDED STILL LOOK BELOW NORMAL.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 640 AM EST THU DEC 19 2013
A DEPARTING LOW PRESSURE SYSTEM WILL PULL COLDER AIR ACROSS LAKE
SUPERIOR THIS MORNING AND SHOULD LEAD TO THE DEVELOPMENT OF -SHSN
OVER THE NEXT COUPLE OF HOURS. ALTHOUGH THERE HAVE BEEN LIMITED
REPORTS OF SNOW THUS FAR...WOULD EXPECT SOME MVFR VISIBILITY
RESTRICTIONS TO GO WITH THE LOW END MVFR CEILINGS. VEERING WINDS TO
THE NORTH-NORTHEAST THROUGH THE DAY SHOULD DIMINISH SNOW CHANCES
THIS AFTERNOON AT KCMX/KIWD...BUT LEAD TO MORE FAVORABLE CONDITIONS
FOR KSAW.
A DISTURBANCE SLIDING ACROSS UPPER MICHIGAN TONIGHT WILL LEAD TO A
3-5HR BURST OF SNOW AT ALL TAF SITES. THINK KIWD/KSAW WILL SEE THE
WORST CONDITIONS AND TRENDED THEM DOWN TO IFR CEILINGS/VISIBILITIES.
EXPECT IMPROVEMENT IN THE OVERNIGHT HOURS FROM WEST TO
EAST...ALTHOUGH ALL SITES WILL STILL SEE LIGHT SNOW SHOWERS AND MVFR
CONDITIONS.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 452 AM EST THU DEC 19 2013
A LOW DEPARTING EASTERN LAKE SUPERIOR THIS MORNING HAS LED TO AN
INCREASE IN NORTHWEST TO NORTHERLY WINDS ACROSS WESTERN LAKE
SUPERIOR EARLY THIS MORNING AND IT SHOULD SPREAD EAST ACROSS THE
REST OF THE LAKE THROUGH THE MORNING HOURS. ALTHOUGH THERE MAY BE A
FEW GUSTS TO THE 30KT RANGE THIS MORNING...WOULD EXPECT THEM TO
MAINLY BE AROUND 25KTS. A HIGH PRESSURE RIDGE BUILDING OVER
SOUTHERN ONTARIO THIS AFTERNOON WILL WEAKEN THE WINDS THROUGH THE
AFTERNOON AND NIGHT (TO BELOW 20KTS) AS A WEAK LOW TRACKS THROUGH
SOUTHERN LOWER MICHIGAN. THIS HIGH PRESSURE RIDGE WILL CROSS THE
UPPER GREAT LAKES ON FRIDAY AND FRIDAY NIGHT AND LEAD TO CONTINUED
WINDS BELOW 20KTS THROUGH THE FIRST HALF OF THE WEEKEND. A STRONGER
LOW EXITING THE SOUTHERN PLAINS ON SATURDAY AFTERNOON WILL MOVE
THROUGH SOUTHEAST LOWER MICHIGAN ON SUNDAY AND WILL INCREASE
NORTHERLY WINDS ACROSS THE LAKE. AT THIS TIME...EXPECT WINDS TO BE
AROUND 30KTS WITH A FEW GALE FORCE GUSTS TO 35KTS BEFORE DIMINISHING
SUNDAY NIGHT INTO MONDAY.
FINALLY...FREEZING SPRAY WILL BE POSSIBLE DURING THE TIMES OF
STRONGER WINDS...LARGELY TODAY AND LATE SATURDAY NIGHT INTO SUNDAY
NIGHT.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...SRF
LONG TERM...MRD
AVIATION...SRF
MARINE...SRF
Hazardous weather outlook, Dec 19, 4:04 AM EST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
404 AM EST THU DEC 19 2013
MIZ001>007-009>014-084-085-201200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
404 AM EST THU DEC 19 2013 /304 AM CST THU DEC 19 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
PATCHY FREEZING DRIZZLE IS POSSIBLE THIS MORNING NEAR LAKE SUPERIOR.
LOW PRESSURE MOVING THROUGH THE REGION WILL PRODUCE 1 TO 3 INCHES OF
SNOW ACROSS WEST AND CENTRAL UPPER MICHIGAN TONIGHT. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE ACROSS THE HIGHER TERRAIN OF NORTH CENTRAL UPPER
MICHIGAN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
LOW PRESSURE MOVING THROUGH THE GREAT LAKES THIS WEEKEND HAS THE POTENTIAL
TO BRING MEASURABLE SNOW TO UPPER MICHIGAN SUNDAY INTO SUNDAY NIGHT.
DEPENDING ON THE EXACT TRACK OF THE LOW...SIGNIFICANT SNOW MAY FALL
MAINLY EAST OF A LINE FROM THE HURON MOUNTAINS TO IRON MOUNTAIN FROM
LATE SATURDAY NIGHT INTO MONDAY. STAY TUNED TO LATER FORECASTS FOR
FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SNOWFALL TO THE
NATIONAL WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT
SNOW REPORTS TO OUR OFFICE ON OUR WEBSITE...FACEBOOK PAGE...OR ON
TWITTER.
LSZ162-240>251-263>267-201200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
404 AM EST THU DEC 19 2013 /304 AM CST THU DEC 19 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NORTH GALE FORCE GUSTS TO 35 KNOTS AND HEAVY FREEZING SPRAY ARE
POSSIBLE SUNDAY INTO SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-201200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
404 AM EST THU DEC 19 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MRD
In the hours before
Special weather statement, Dec 19, 3:58 AM EST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
358 AM EST THU DEC 19 2013
MIZ001>007-009>014-084-085-192130-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...LANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING...
NEWBERRY...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE...
ESCANABA...GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY
358 AM EST THU DEC 19 2013 /258 AM CST THU DEC 19 2013/
...WIDESPREAD LIGHT SNOW EXPECTED TONIGHT...
A DISTURBANCE QUICKLY MOVING EAST ACROSS UPPER MICHIGAN TONIGHT WILL
LEAD TO A PERIOD OF LIGHT SNOW. THE SNOW IS EXPECTED TO ARRIVE OVER
WESTERN UPPER MICHIGAN AROUND MID EVENING AND THEN QUICKLY MOVE EAST
ACROSS THE REST OF UPPER MICHIGAN. MOST LOCATIONS ACROSS UPPER
MICHIGAN WILL SEE BETWEEN 1 AND 3 INCHES OF SNOW TONIGHT. NORTHEAST
WINDS OFF LAKE SUPERIOR WILL PRODUCE LAKE AND TERRAIN ENHANCED SNOW
OVER THE HIGHER TERRAIN OF NORTH CENTRAL UPPER MICHIGAN AND INCREASE
SNOWFALL AMOUNTS. LOCALIZED SNOWFALL TOTALS IN THAT AREA...FROM THE
HURON MOUNTAINS TO NEGAUNEE AND GWINN...MAY REACH 4 INCHES.
THE SNOW WILL COME TO AN END FROM WEST TO EAST DURING THE OVERNIGHT
HOURS...WITH ONLY LINGERING LIGHT SNOW SHOWERS NEAR LAKE SUPERIOR BY
DAYBREAK FRIDAY.
ALTHOUGH THE SNOW WILL BE DONE IN MOST LOCATIONS BY THE FRIDAY
MORNING COMMUTE...ANY ROADS THAT ARE UNTREATED MAY BE SLIPPERY.
SRF
Winter Weather, Marquette
- When
- December 19, 8:00 AM EST to December 20, 8:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Numerous 24-hour snowfall amounts fell in the 5 to 8 inch range over the higher terrain of Marquette County and especially the western half of the county. The National Weather Service in Negaunee Township measured 8.1 inches over 24 hours with most of the lake effect snow falling on the morning of the 20th.
Winter Weather, Baraga
- When
- December 19, 8:30 PM EST to December 20, 8:30 AM EST
- Where
- Baraga forecast zone
- Reported by
- Public
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
There was a report of 5.5 inches of lake effect snow in 12 hours in L'anse.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Utah, December 19 to 20, 201324 injured · $40,000 · 7 events
- Cold in Illinois, December 19, 20131 death · 1 event
- High Surf in Hawaii, December 19 to 22, 20132 injured · 13 events
- Winter Weather in Wisconsin, December 19 to 20, 201320 events
- Ice Storm and Winter Weather in Iowa, December 19 to 20, 201320 events
- Winter Weather in Colorado, December 19 to 20, 201311 events
- Winter Storm in Alaska, December 19 to 20, 20137 events
- Ice Storm and Winter Weather in Illinois, December 19 to 20, 20136 events
- Flood and High Wind in California, December 19, 201357 kt wind · 3 events
- High Wind in Texas, December 19, 201361 kt wind · 3 events
- Winter Weather in Wyoming, December 19, 20132 events
- Heavy Snow in Arizona, December 19 to 20, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486865, 486864.